West Virginia, 2021

Flooding and Heavy Rain in West Virginia, March 1 to 2, 2021

March 1 to 2, 2021 · NWS RNK · 10 events in 3 counties and zones

Multiple waves of low pressure passing along a cold front approaching from near the Ohio River resulted in several rounds of prolonged and, at times, heavy rain across northern and western portions of Greenbrier County. 5 to locally 4 inches of rainfall from shower and thunderstorm activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Multiple waves of low pressure passing along a cold front approaching from near the Ohio River resulted in several rounds of prolonged and, at times, heavy rain across northern and western portions of Greenbrier County. In the 72-hour period ending 7 am on March 1st, the northwestern half of the county had received between 2.5 to locally 4 inches of rainfall from shower and thunderstorm activity. Snow pack prior to the arrival of the rainfall was confined to the highest elevations of the western half of the county, where 2 to locally 4 inches was on the ground. Portions of Pocahontas County to the north, where the upstream reaches of the Greenbrier River are located, had up to 9 inches of snow pack. Nearly all remaining snow in both counties melted with this rainfall, contributing to the runoff entering the local rivers by the morning of the 1st, when widespread minor to moderate river flooding occurred. On March 3rd, Gov. Jim Justice included Greenbrier County among eighteen total West Virginia counties in a declared State of Emergency due of the flood damage. Heavy rain moved south during the early hours of the 1st, impacting Mercer County with more localized flooding that caused a road closure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 28, 9:33 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 28, 9:33 PM EST, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Blacksburg VA
933 PM EST Sun Feb 28 2021

.SYNOPSIS...
Low pressure moving northeast through the Great Lakes tonight
will push a cold front through the Mid Atlantic region along
with moderate to heavy showers and isolated thunderstorms. The
weather turns windy and colder behind the front on Monday and
Monday night. High pressure and dry weather build in for
Tuesday and Tuesday night.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 915 PM Sunday...

Line of showers and embedded convective elements is now moving
into the Blue Ridge and gradually shifting ESE. A large area of
stratiform rain had spread across WV, with some stronger cells
to our southeast in KY and TN. Have expanded isolated thunder
across western and west central VA as the front continues to
push through tonight. We have issued a flash flood warning for
portions of Greenbrier County WV and Bath County VA. In these
areas rainfall totals of up to 2" have fallen in the last 24
hrs, and we are expecting localized higher amounts before the
rain ends.

Ahead of the front, there was a sharp gradient in PoPs, with
nothing falling yet across much of central VA and northern NC.
The rain will eventually push through during the overnight and
morning hours Monday as a short wave kicker deepening in
Ontario Province shoves the surface system and associated front
into the Atlantic and Gulf of Mexico.

Have added some dense fog and also put up a dense fog advisory
for the central Piedmont of VA- south of the convective line
and still in a shallow in-situ wedge. This will eventually be
scored out by the FROPA, with temperatures and dew points
gradually falling during the day tomorrow.

As of 310 PM EST Sunday...

Flood Watch in effect through Monday morning for areas along
and west of a Marion to Pearisburg to Lexington line.

Low clouds and fog remained in the foothills and piedmont of
Virginia late this afternoon. The wedge had eroded over the rest
of southwest Virginia into southeast West Virginia and the
mountains and foothills of North Carolina. Outside of the wedge
winds were gusting from the southwest at 15 to 30 mph.

HREF and HRRR guidance have the main axis of showers from
central West Virginia through western Tennessee through
midnight. Between midnight and noon the band of showers and
associated cold front cross the Appalachians and will move in
eastern sections of Virginia and North Carolina.

Temperatures will be mild overnight as dew points rise across
the area. However, temperatures will drop during the day behind
the front in the mountains.

There will be a sharp gradient in rainfall amounts on the
western slopes of the central Appalachians. The heaviest
rainfall through Monday morning will be west of a western Bath
County, VA to western Watauga County, NC line. No changes have
been made to the Flood Watches that are in effect or will go
into effect at 7PM this evening.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 300 PM EST Sunday...

A brief touch of wintry weather in the mid-week...

A transient surface high will enter the area from the upper midwest
late Monday and begin to clear out sky cover from north to south.
Behind Monday's front, winds will pick up for the overnight hours
into Tuesday. Higher elevation areas will experience gusts 25-35 kt,
and lower valley areas and east into the Piedmont will gust more int
the 15-25 kt range. Most of Tuesday will remain clear with zonal
flow dominating the eastern half of the CONUS. An eye will be kept
on a small cut off low set to come out of the southern states
Wednesday morning.

This little system will approach the region Wednesday morning and
restore cloud cover, but ought to get swept east and off the coast
by Wednesday night/early Thursday morning. Most of the action from
this smaller system will remain south of the NC/VA border and will
be shortlived. The NC Highlands may see a quick inch or so of snow,
up to 2 in the very upper elevations. Elsewhere in the mountains, a
dusting is the most to be expected. Snow will become rain as
temperatures warm on Wednesday. East of the Blue Ridge this will be
an entirely rain event. By Thursday morning the cut off low will be
out to sea, and calmer weather will prevail.

Temperatures will be above normal for this forecast period, with
even a slight warming trend. Daytime highs will be in the 40s and
50s. The temperature profile will cool just enough Tuesday
night/Wednesday morning to allow that bit of snow in the mountains,
but most will stay above freezing in the mid 30s for overnight lows.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 215 PM EST Sunday...

A much calmer second half of the week and weekend...

A broad ridge will move into place over much of the CONUS. This will
provide us with dry mild weather through the end of the forecast
period. The only disruption could be another low forming in the
southern states late on Sunday and moving north to bring more rain
to the area. However, this currently seems a less likely scenario
than the broad ridge extending its influence almost as far south as
the Gulf. This will serve to fend off any encroaching low pressure
systems from approaching us from that direction.

High temperatures will be slightly above normal for this entire
portion of the forecast, while lows look to be right around normal.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
As of 645 PM EST Sunday...

Wedge conditions are holding fast east of the Blue Ridge to
include KROA and KLYH with LIFR conditions. However, the wedge
retreated just a bit this afternoon so all other locations are
outside of the wedge with VFR conditions. Believe KROA and KLYH
will remain with very poor flight conditions until the
approaching cold front finally dislodges the wedge late tonight.
Expect conditions at other sites will be trending down as the
front approaches and lower CIGs and showers move in.

The front will clear the region early Monday morning with
steadily improving conditions to VFR all sites. However, expect
winds will increase significantly across the entire region by
the afternoon with gusts at or above 30kt for KROA possible.

Extended Aviation Discussion...

Drier weather and VFR conditions are expected to across the
region Tuesday and Tuesday night. A quick moving low pressure
system moving across the southeastern U.S. Wednesday and
Wednesday night may bring VFR clouds to the Carolinas. Some MVFR
upslope clouds are possible in southeast West Virginia
Wednesday.

Tranquil VFR weather is expected for Thursday and Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Monday morning for VAZ007-009>011-018-023.
     Flood Watch until 7 AM EST Monday for VAZ019-020-024.
     Dense Fog Advisory until 4 AM EST Monday for VAZ022>024-034-
     035-045>047-059.
NC...None.
WV...Flood Watch until 7 AM EST Monday for WVZ042>044-507-508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/SH/MBS
SHORT TERM...VFJ
LONG TERM...VFJ
AVIATION...AMS/MBS
Hazardous weather outlook, Feb 28, 3:57 PM EST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
357 PM EST Sun Feb 28 2021

VAZ007-019-020-WVZ042>044-507-508-012100-
Tazewell-Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
357 PM EST Sun Feb 28 2021

...FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters, CoCoRahs observers, and members of the public are
encouraged to send their rainfall reports to the National Weather
Service in Blacksburg via our web site weather.gov/blacksburg, our
social media sites Facebook and Twitter, through email to
rnk.skywarn@noaa.gov, or by calling 866-215-4324.

VAZ009>011-018-023-024-012100-
Smyth-Bland-Giles-Craig-Botetourt-Rockbridge-
357 PM EST Sun Feb 28 2021

...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH MONDAY
MORNING...

This Hazardous Weather Outlook is for southwest Virginia and west
central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters, CoCoRahs observers, and members of the public are
encouraged to send their rainfall reports to the National Weather
Service in Blacksburg via our web site weather.gov/blacksburg, our
social media sites Facebook and Twitter, through email to
rnk.skywarn@noaa.gov, or by calling 866-215-4324.

NCZ003>006-019-020-VAZ012>014-016-017-022-032>035-043>047-058-059-
012100-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Wythe-Pulaski-
Montgomery-Carroll-Floyd-Roanoke-Patrick-Franklin-Bedford-Amherst-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
357 PM EST Sun Feb 28 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ015-012100-
Ashe-Alleghany NC-Watauga-Grayson-
357 PM EST Sun Feb 28 2021

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for mixed wintry precipitation after midnight
Tuesday night into daybreak Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SHH

In the hours before

Special weather statement, Feb 28, 6:14 PM EST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
614 PM EST Sun Feb 28 2021

VAZ022>024-034-035-045>047-059-010600-
Roanoke-Botetourt-Rockbridge-Bedford-Amherst-Campbell-Appomattox-
Buckingham-Charlotte-
Including the cities of Roanoke, Salem, Fincastle, Lexington,
Buena Vista, Bedford, Amherst, Lynchburg, Appomattox,
and Keysville
614 PM EST Sun Feb 28 2021

...PATCHY DENSE FOG THROUGH TONIGHT...

Observations confirm patchy dense fog has developed early this
evening. Visibilities may drop to a half mile or less at times.
Motorists should be prepared for rapidly changing conditions.
Allow extra time to reach your destination, and use low-beam
headlights only.

SHH
Special weather statement, Feb 28, 8:27 PM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
827 PM EST Sun Feb 28 2021

WVZ042>044-507-508-010230-
Western Greenbrier-Mercer-Summers-Eastern Greenbrier-Monroe-
827 PM EST Sun Feb 28 2021

...VERY HEAVY RAINFALL AND GUSTY WINDS WILL AFFECT GREENBRIER...
SUMMERS...MERCER AND MONROE COUNTIES...

At 824 PM EST, radar indicated very heavy rainfall with embedded
thunderstorms extending from near Rainelle...through Sandstone and
Coal City...to near Northfork. Movement was east at 30 mph.

Winds in excess of 40 mph are possible with these storms. Trees in
saturated ground may topple over.

Locations impacted include...
Princeton...
Lewisburg...
Hinton...
White Sulphur Springs...
Ronceverte...
Rainelle...
and Alderson.

Very heavy rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3796 8005 3780 8023 3769 8030 3765 8027
      3739 8072 3737 8077 3743 8086 3738 8088
      3735 8085 3729 8097 3739 8133 3751 8121
      3758 8119 3759 8109 3772 8097 3768 8088
      3782 8094 3787 8075 3795 8081 3805 8077
TIME...MOT...LOC 0124Z 284DEG 26KT 3799 8076 3779 8101 3766 8122 3751
8146

MBS
Special weather statement, Feb 28, 9:18 PM EST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
918 PM EST Sun Feb 28 2021

VAZ018>020-WVZ044-507-010245-
Bath-Craig-Alleghany-Eastern Greenbrier-Monroe-
918 PM EST Sun Feb 28 2021

...VERY HEAVY RAINFALL WITH GUSTY WINDS WILL AFFECT ALLEGHANY COUNTY
IN WEST CENTRAL VIRGINIA...CRAIG COUNTY IN SOUTHWESTERN
VIRGINIA...BATH COUNTY IN WEST CENTRAL VIRGINIA... SOUTHEASTERN
GREENBRIER AND EASTERN MONROE COUNTIES IN SOUTHEASTERN WEST VIRGINIA
AND THE CITY OF COVINGTON...

At 916 PM EST, radar indicated very heavy rainfall with embedded
thunderstorms extending from near Mountain Grove...through Alvon...
to near Union. Movement was southeast at 35 mph.

Winds in excess of 40 mph are possible with these storms. Trees in
saturated ground may topple over.

Locations impacted include...
Alleghany...
Covington...
Clifton Forge...
White Sulphur Springs...
Union...
New Castle...
and Paint Bank.

Very heavy rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3818 7951 3815 7953 3816 7944 3791 7963
      3786 7961 3777 7967 3780 7982 3764 8003
      3755 7997 3742 8008 3734 8026 3735 8034
      3743 8049 3748 8051 3754 8067 3785 8027
      3806 8007 3807 7996 3818 7992 3826 7981
TIME...MOT...LOC 0216Z 298DEG 31KT 3821 7988 3784 8024 3758 8058

MBS
Local storm report, Feb 28, 9:54 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
954 PM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      1 WSW QUINWOOD          38.05N 80.72W
02/28/2021                   GREENBRIER         WV   911 CALL CENTER

            WALKER ROAD CLOSED DUE TO FLOODING.

0915 PM     FLASH FLOOD      3 NNE RUPERT            37.99N 80.67W
02/28/2021                   GREENBRIER         WV   911 CALL CENTER

            ANJEAN ROAD CLOSED DUE TO FLOODING.

0915 PM     FLASH FLOOD      2 NW RUPERT             37.97N 80.70W
02/28/2021                   GREENBRIER         WV   911 CALL CENTER

            MIDLAND TRAIL WEST CLOSED DUE TO FLOODING.

&&
Local storm report, Feb 28, 10:13 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1013 PM EST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      8 WNW BURNSVILLE        38.25N 79.77W
02/28/2021                   BATH               VA   MESONET

            STREAM GAGE SHOWS BACK CREEK NEAR SUNRISE IS
            OUT OF ITS BANKS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood, 2 heavy rain. Local standard time, as filed.

Flood, Greenbrier

When
March 1, 12:00 AM EST to 7:00 AM EST
Where
Greenbrier County, 0.38 mi N of Meadow Bluff to 0.26 mi N of Meadow Bluff
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.905, -80.651

Otter Creek was observed rising out of its banks after several hours of prolonged rainfall, resulting in flooding across Miller Road. The road reopened once the flood waters receded, with no reports of damage.

Flood, Greenbrier

When
March 1, 12:00 AM EST to 9:00 AM EST
Where
Greenbrier County, 1.82 mi NNE of Sue to 1.84 mi NNE of Sue
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
37.972, -80.202

Runoff from heavy rainfall caused Lick Hollow Creek to rise out of its banks and flood across Slab Camp Road. Portions of the road were damaged by the flooding and required repairs.

Heavy Rain, Greenbrier

When
March 1, 12:00 AM EST to 7:00 AM EST
Where
Greenbrier County, 2.25 mi ESE of Orient Hill
Reported by
COOP Observer
Coordinates
38.020, -80.681

The Cooperative Weather Observer at Rupert 4N observed a 24-hour rainfall total, ending 12Z (7 am EST) on March 1st, of 2.30 inches. The 72-hour, storm total rainfall amount, also ending 12Z (7 am EST) on March 1st, was 3.35 inches.

Heavy Rain, Mercer

When
March 1, 12:00 AM EST to 8:00 AM EST
Where
Mercer County, 0.63 mi SSW of Lilly Grove
Reported by
Mesonet
Coordinates
37.373, -81.086

A local mesonet weather station (KWVPRINC17) recorded 1.02 inches of rain between 9 pm on February 28th and 8 am on March 1st. The 72-hour storm total rainfall amount for this station, ending 8 am on the 1st, was 2.69 inches.

Flood, Greenbrier

When
March 1, 3:55 AM EST to March 2, 3:00 PM EST
Where
Greenbrier County, 0.82 mi SSW of Charmco to 0.57 mi WSW of Charmco
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.989, -80.734

The Meadow River near Hines (HNEW2) crested at the moderate flood stage of 16.69 feet (52,600 cfs) at 3:25 pm EST on March 1st. Highway 60 was flooded by multiple feet of water and impassible in several spots between the communities of Rupert and Rainelle, leaving mud and debris which required cleaning reopen the road. Multiple homes along the river between these points were observed surrounded by flood waters, but it is unknown to what degree, if any, that water entered the homes. This gauge does not currently have a rating curve.

Flood, Mercer

When
March 1, 7:00 AM EST to 10:30 AM EST
Where
Mercer County, 0.53 mi S of Princeton to 0.55 mi S of Princeton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.362, -81.099

Heavy rain caused ponding of water along Ingleside Road, closing the road until the water receded.

Flood, Greenbrier

When
March 1, 7:23 AM EST to March 2, 1:40 AM EST
Where
Greenbrier County, 0.83 mi SSW of Ronceverte to 0.42 mi SW of Ronceverte
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.740, -80.478

The Greenbrier River at Ronceverte (RONW2) crested at a stage of 18.43 feet at 5:05 pm EST, resulting in extensive flooding of Island Park in the community of Ronceverte. The floor of the concession stand at the park was destroyed. Repairs were also necessary to a railing at the community amphitheater, and several loads of gravel and dirt were needed to fill a hole next to the amphitheater formed by the flooding. Flood waters over the park rose to within inches of entering the lowest level of homes along Monroe Avenue upstream of the gauge (would be around 19.0 ft), though there were no reports of water entering any homes. Water covered the roads and entered the yards of homes downstream of the park on both Monroe Avenue (right bank) and River Road (left bank), but no damage was reported in these locations either. There is no defined level for moderate flood stage at this gauge, so somewhere between 19.0 feet and 21.0 would seem appropriate. There is no rating curve developed for this gauge at this time, and no defined ARI for flooding of this magnitude.

Flood, Greenbrier

When
March 1, 8:40 AM EST to 6:35 PM EST
Where
Greenbrier County, 0.15 mi SE of East Rainelle to 0.11 mi SSE of East Rainelle
Cause
Heavy Rain
Property damage
$1,000
Reported by
Local Official
Coordinates
37.968, -80.768

Sewell Creek above Little Sewell Creek at Rainelle (RANW2) crested at the moderate flood stage of 14.58 feet at 12:15 pm EST on March 1st. The mayor of Rainelle reported that there was little damage caused by the flooding, with some side streets off of Horton Avenue and adjacent properties covered with water. Kanawha Avenue was also closed due to flooding for a short time. The Rainelle City Park was covered with several inches of water from Sewell Creek. The mayor reported that there was little damage and that any city expenses would be related to cleanup of debris. No evacuations were necessary. The gauge was installed during September 2019, so has a short operational history.

Flood, Greenbrier

When
March 1, 9:15 AM EST to March 2, 5:05 AM EST
Where
Greenbrier County, 0.82 mi WNW of Alderson to 1.21 mi W of Alderson
Cause
Heavy Rain
Property damage
$19,000
Reported by
Emergency Manager
Coordinates
37.733, -80.665

The Greenbrier River at Alderson (ALDV2) crested at the moderate flood stage of 17.53 feet (52,600 cfs) at 8:15 pm EST on March 1st. This crest ranked between a 5- and 10-year average return interval per USGS StreamStats, and is the 11th highest crest for this gauge since 1960. Flooding within this stretch of the Greenbrier River caused Highway 3/12 to be covered by several feet of water and impassible at multiple locations downstream from the gauge between Alderson and Talcott. It did not appear much flooding occurred within the town of Alderson itself and no buildings were reported to be impacted. All damage was confined to the professional removal of fallen trees blocking stream channels within the area and other related repairs.

Flood, Summers

When
March 1, 5:30 PM EST to March 2, 6:20 AM EST
Where
Summers County, 1.57 mi WSW of Hilldale to 1.56 mi WSW of Hilldale
Cause
Heavy Rain
Reported by
NWS Storm Survey
Coordinates
37.641, -80.806

The Greenbrier River at Hilldale (HLLW2) crested at the minor flood stage of 21.38 feet (56,200 cfs) at 1:00 am EST on March 2nd. This crest ranked just under a 10-year average return interval per USGS StreamStats, and is the 9th highest crest for this gauge since 1936. Portions of Highway 12 were observed flooded within a quarter mile upstream from the gauge. Multiple homes along the right bank just downstream of the gauge were surrounded by water, but are elevated/on stilts. Flooded was limited to areas below the living space of these homes.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947326, 947327, 947517, 949131, 947324, 949130, 947321, 947325, 947322, 947323.